Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 34, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 9, 1999, 4:37 PM CDT for Chase County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1999, 4:37 PM CDT (21:37 UTC)
- Expired
- Jul 9, 1999, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chase County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 929 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 092138 FFWICT KSC017-100000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 437 PM CDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLASH FLOOD WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT * AT 430 PM CDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN FALLING ACROSS CHASE COUNTY. A WEATHER OBSERVER REPORTED 3.15 INCHES OF RAIN HAD FALLEN IN COTTONWOOD FALLS SINCE 3 PM. RADAR ALSO ESTIMATED RAINFALL IN EXCESS OF 4 INCHES ACROSS PORTIONS OF CHASE COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY EAST ACROSS CHASE COUNTY LATE THIS AFTERNOON AND EARLY EVENING. THE HEAVY RAIN WILL LIKELY RESULT IN HIGH WATER OVER SOME ROADWAYS AND LOW-LYING AREAS. THIS FLASH FLOOD WARNING REPLACES THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY FOR CHASE COUNTY. .DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS.b THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 9, 3:11 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT FRI JUL 9 1999 MAIN FCST PROBLEM IS PRECIP CHCS OVERNIGHT. ALL MODELS SIMILAR THROUGH 48 HRS. COLD FRONT IS MOVING SLOWER THAN EXPECTED. HOWEVER EXPECT IT WILL SLIDE SOUTH ACROSS THE ENTIRE AREA THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS. EXPECT IT TO MAKE IT ALL THE WAY THROUGH FCST AREA AFTER MIDNIGHT. CEN SECTIONS SHOULD SEE THE PRECIP THIS AFTERNOON AND EVENING. SOUTHERN SECTIONS WILL HAVE PRECIP LINGER INTO THE OVERNIGHT HOURS AS FRONT CONTINUES TO MOVE TO THE SOUTH. THINK THE FRONT WILL BE SOUTH OF THE OKLAHOMA BORDER BY 12Z SAT AND REMAIN THERE THROUGH EXTENDED. WILL THEREFORE CONTINUE DRY FCST FROM SAT ON INTO THE EXTENDED. TEMPS ARE ANOTHER PROBLEM. CONDITIONS ARE COOLER AND MUCH DRIER BEHIND THE FRONT. SO HOW COOL SHOULD I GO THROUGH SAT NIGHT. MOS GUIDANCE SEEMS REASONABLE FOR LOWS BUT CONSIDERING THE TIME OF YEAR AND AMOUNT OF SUNSHINE EXPECTED...WILL GO A LITTLE WARMER THAN GUIDANCE ON HIGH TEMPS. EXTENDED FCST WILL REMAIN UNCHANGED. WEDNESDAY WILL SEE HIGHS AGAIN IN THE 90 TO 95 RANGE WITH LOWS AROUND 70. FCSTID = 7/NR ICT 66 85 63 88 / 50 5 0 0 HUT 64 85 62 87 / 50 0 0 0 EWK 64 85 62 87 / 50 0 0 0 EQA 66 85 63 88 / 50 5 0 0 WLD 67 84 63 89 / 50 10 0 0 RSL 62 83 59 86 / 60 0 0 0 GBD 63 84 60 86 / 60 0 0 0 SLN 64 83 60 85 / 60 0 0 0 MPR 64 84 61 86 / 60 0 0 0 CFV 67 84 63 88 / 60 20 0 0 CNU 66 85 63 87 / 60 10 0 0 K88 66 85 62 86 / 60 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, Jul 9, 10:45 AM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1045 AM CDT FRI JUL 9 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES: IN CENTRAL KANSAS... RUSSELL LINCOLN SALINE MARION BARTON ELLSWORTH MCPHERSON CHASE RICE RENO HARVEY BUTLER KINGMAN SEDGWICK COWLEY HARPER SUMNER IN SOUTHEAST KANSAS... GREENWOOD WOODSON ALLEN ELK WILSON NEOSHO CHAUTAUQUA MONTGOMERY LABETTE AT MID MORNING...A COLD FRONT WAS LOCATED ACROSS NORTHERN KANSAS. THIS FRONT IS FORECAST TO PUSH SOUTH INTO SOUTHERN KANSAS BY LATE AFTERNOON. TO THE SOUTH OF THE FRONT WARM AND HUMID AIR EXISTS AND AS THE FRONT ENCOUNTERS THIS UNSTABLE AIR MASS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. BECAUSE WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE ARE RELATIVELY WEAK...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...BECAUSE OF THE UNSTABLE AIR...ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE TO DIMES AND WIND GUSTS TO NEAR 60 MPH. HEAVY RAINS ARE ALSO POSSIBLE. THE STORMS WILL FIRST DEVELOP IN NORTH CENTRAL KANSAS...THEN IN SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE MID AFTERNOON HOURS THROUGH THE EARLY EVENING HOURS. SPOTTER ACTIVATION MAY BE NEED DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY IN SOUTHEAST KANSAS WHERE THE INSTABILITY IS GREATEST. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Jul 9, 3:37 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Jul 9, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
| Jul 9, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
| Jul 9, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 43 min |
| Jul 9, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jul 9, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jul 9, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| Jul 9, 6:41 PM CDT | Flash Flood Warning | ICT | Sedgwick | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.